Drug overdoses kill over 100,000 people each year, and opioids like fentanyl are responsible for around 75% of these deaths. Fentanyl is the strongest opioid drug that can be used recreationally, and even a small amount can lead to a life-threatening fentanyl overdose. Due to its overdose risks, fentanyl is viewed as one of the most dangerous drugs in America.
Fentanyl is the strongest opioid drug used in hospitals or recreationally. The drug is very potent, and even a very small amount of it can lead to an overdose. Some dealers will mix fentanyl with other drugs to increase their addictiveness. This can lead to fatal overdoses when this dangerous opioid is combined with another drug, such as cocaine.
The only opioid stronger than fentanyl is carfentanil. This opioid is so strong that it is normally fatal when used, making it impossible to use medically or recreationally. The only use for carfentanil is tranquilizing large animals, such as elephants.
Fentanyl is about 100 times stronger than morphine and about 10 times stronger than hydromorphone. Even a small amount of pure fentanyl can be fatal, and it is heavily diluted when used in hospitals. Fentanyl is 100 times less powerful than carfentanil.
Because fentanyl is so potent, it is very easy to accidentally overdose on. Even a small miscalculation can lead to a large effect once fentanyl is in the body. While many people take care to avoid fentanyl, a growing number of dealers are adding fentanyl to less intense drugs to increase their potency, increasing the risks for those who use illegal substances.
Between 2020 and 2021, fentanyl-related opioid deaths increased by 55%. Since opioids are the leading cause of overdose deaths and fentanyl is the strongest opioid, this drug is one of the most dangerous drugs from an overdose risk perspective. In 2020, over 55,000 opioid deaths were related to fentanyl use.
A fatal dose of fentanyl for adults is about 2 mg, the weight of a small mosquito. In medical settings, fentanyl amounts are measured in micrograms (mcg). A microgram is one-millionth of a gram, meaning that fentanyl amounts used in medicine are almost imperceptibly small even though they have significant effects. Normal doses of fentanyl range from 25 to 100 mcg, depending on the patient and the situation.
Fentanyl overdose symptoms will be the same as those of other opioids. Symptoms of a fentanyl overdose include:
If you are with someone who may be overdosing on fentanyl, you should immediately administer Narcan (if available) and call 911.
While lethal doses of fentanyl have been studied in rats, these studies do not transfer well to humans. However, it is known that fatal fentanyl overdoses have occurred with as little as 2 mg in adults. For teens, children or smaller adults, even lower doses of fentanyl could be deadly.
While anyone using fentanyl is at a relatively high risk of overdosing, there are some risk factors that may increase the risk of an overdose. These include:
While these risk factors may increase the risk of a fentanyl overdose, the potency of this drug puts anyone who uses it at risk.
Your actions can mean the difference between life and death for a person who is overdosing on fentanyl. If you are with someone who is overdosing, immediately administer Narcan if it is available and then call 911. Stay with the person until emergency services arrive.
Be sure that you are in a safe location, and lay the person on their side to keep any vomit from collecting in their throat. You should also provide any first aid treatment that you feel comfortable giving until help arrives.
Narcan (naloxone) is a medication that can almost instantly reverse the effects of fentanyl. This medication is very effective in quickly treating a fentanyl overdose. It should always be given during an overdose, even if it is not certain whether the person overdosing has used an opioid.
The one important consideration when giving Narcan is that it will wear off quicker than most opioids. This means that the overdose can still return after it has been reversed. Someone who has been successfully treated with Narcan should still be cared for in a hospital.
If someone has overdosed on fentanyl or is concerned about the possibility of an overdose, it is a good indicator that addiction may be present. Addiction can encourage someone to use a substance like fentanyl, even when it may cause them harm.
If you or someone you know has an addiction to opioids like fentanyl, the situation is quite serious. Fentanyl is a common cause of overdose, and addiction to opioids like fentanyl should be treated quickly. No one ever plans to have an accidental overdose, and the sooner an addiction is treated, the safer the person will be.
Fentanyl addiction often requires professional help. At The Recovery Village Columbus Drug and Alcohol Rehab, we understand how difficult addiction can be and have extensive experience in helping people achieve lasting recovery from addiction.
Located in Columbus, Ohio, our 80-bed facility has state-of-the-art technology and expert professionals who understand the needs of those with addiction. We invite you to contact us to learn more about how you can achieve freedom from fentanyl addiction.
The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.